Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 301, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2001, 9:28 AM CDT for Buena Vista County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 2, 2001, 9:28 AM CDT (14:28 UTC)
- Expired
- Aug 2, 2001, 9:45 AM CDT
- In force
- 17 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS53 KFSD 021428 SVRFSD IAC021-021445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 AM CDT THU AUG 2 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 945 AM CDT * AT 928 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF MARATHON TO 5 MILES SOUTH OF NEWELL...OR FROM 16 MILES SOUTH OF SPENCER TO 11 MILES SOUTHEAST OF STORM LAKE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ALBERT CITY...NEWELL AROUND 935 AM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4290 9504 4256 9507 4256 9493 4292 9493
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 2, 3:30 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU AUG 2 2001 SHWRS/TSTMS AFFECTING FAR SERN CWA NEAR STORM LAKE ATTM...AND ALSO APPROACHING SWRN CWA FM NEB. OBVIOUSLY THE CHANCES OF SHWRS/TSTMS WILL HAVE TO BE COVERED FOR IN SRN CWA FOR MOST OF TDA INTO TNGT AS TROPICAL RIDGE RIDERS INTERACT WITH LINGERING LOW LVL BOUNDARY. THERE IS EVEN A CHANCE OF DVLPMT FURTHER N IN CWA AS TROPICAL MOISTURE INTERACTS WITH NRN STREAM AND WITH RETURN SELY FLW THRU 850MB BY LATE AFTN INTO TNGT. ONLY PLACE THAT COULD BE PROTECTED IS SWRN MN AND ADJ NWRN IA THRU TNGT AS LOW LVL RDG HOLDS...BUT THESE AREAS PROBABLY ALSO HAVE THE BEST CHCS FOR NGTTIME AND EARLY MRNG FOG. HIGH TEMPS TDA AND MAYBE FRI MAY BE TEMPERED BY CLDS AND HUMIDITY ESP IN SRN CWA. BEST CHC MIXING TO LWR TO MID 90S WL BE NWRN CWA NR HON...MHE...AND CHB FRI...OTRW MID TO UPR 80S MAY BE THE BRULE. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Aug 2, 9:08 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT THU AUG 02 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 AM (SUX)SIOUX CITY ARPT IA 61 MPH TSTM GUST
08/02/01 WOODBURY RECORDED ON AUTOMATED
EQUIPMENT.
0740 AM NORTH SIOUX CITY SD 1.25 INCH HAIL
08/02/01 UNION
0740 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
08/02/01 UNION
0742 AM NORTH SIOUX CITY SD 1.25 INCH HAIL
08/02/01 UNION REPORTED BY STORM
SPOTTER.
0742 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
08/02/01 UNION TREE LIMBS DOWN.
REPORTED BY STORM
SPOTTER.
0745 AM NORTH SIOUX CITY SD 1.75 INCH HAIL
08/02/01 UNION
0747 AM SIOUX CITY IA 70 MPH TSTM GUST
08/02/01 WOODBURY MEASURED BY TV STATION
EQUIPMENT. POWER OUT.
REPORTED BY MEDIA.
0750 AM SIOUX CITY IA WIND DAMAGE
08/02/01 WOODBURY TREE DAMAGE. REPORTED
BY EMERGENCY MANAGEMENT.
0750 AM (SUX)SIOUX CITY ARPT IA 63 MPH TSTM GUST
08/02/01 WOODBURY MEASURED BY AUTOMATED
OBSERVING EQUIPMENT.
0750 AM SIOUX CITY IA 1.75 INCH HAIL
08/02/01 WOODBURY
0750 AM SIOUX CITY IA 98 MPH TSTM GUST
08/02/01 WOODBURY NUMEROUS POWER LINES
DOWN IN SIOUX CITY
METRO AREA. RECORDED BY
STORM SPOTTER WEATHER
STATION.
0750 AM 1 W SIOUX CITY IA .88 INCH HAIL
08/02/01 WOODBURY REPORTED BY STORM
SPOTTER.
0820 AM 3 NE MOVILLE IA 60 MPH TSTM GUST
08/02/01 WOODBURY LARGE TREE BLOWN DOWN.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 31 min |
| Aug 2, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 30 min |
| Aug 2, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 33 min |
| Aug 2, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 35 min |
| Aug 2, 8:33 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 27 min |
| Aug 2, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Aug 2, 8:52 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.